Wyoming, 2025

Winter Storm in Wyoming, April 28, 2025

April 28, 2025 · NWS BYZ · 1 event in 1 county or zone

Spring system brought heavy snow to the mountains and heavy rain to the lower elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Spring system brought heavy snow to the mountains and heavy rain to the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 28, 3:08 AM MST, 52 minutes earlier. Its key messages:

  • A spring storm system continuing through today could produce significant precip, especially west and south of Billings with and additional 1-1.5" expected.
  • Foothills flooding due to rain falling on snow and melting snowpack is possible through this afternoon, including areas downstream of the Robertson Draw, American Fork, and Elk burn areas.
  • Chance for showers returns late Tuesday and Wednesday before a warm and dry end of the week.
Area forecast discussion, Apr 28, 3:08 AM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Billings MT
408 AM MDT Mon Apr 28 2025

.KEY MESSAGES...

- A spring storm system continuing through today could produce
  significant precip, especially west and south of Billings with
  and additional 1-1.5" expected.

- Foothills flooding due to rain falling on snow and melting
  snowpack is possible through this afternoon, including areas
  downstream of the Robertson Draw, American Fork, and Elk burn
  areas.

- Chance for showers returns late Tuesday and Wednesday before a
  warm and dry end of the week.

&&

.DISCUSSION...

Today through Wednesday...

Current radar shows a band of precipitation stretching from south
central MT up through NE MT. As troughing shifts eastward,
precipitation will diminish NW to SE into this evening. Areas
along the Beartooth/Absaroka foothills can expect to see an
additional 1-1.5 inches with rain, mixing and transitioning to
snow through the early morning. Accumulations in these areas are
expected to be up to 6 inches, with amounts decreasing quickly
away from the immediate foothills. Those is low lying areas and
near small creeks and streams should continue to exercise caution
as heavy rain could produce minor flooding through the morning.
With this, a Flood Advisory has been issued for these areas
through noon today. Those near recent burn scars should also
continue to use caution throughout the day. Areas of far south
central MT as well as SE MT have at least a 50% chance (increasing
south) of getting an additional half an inch of precip through
today. As far as mountain snowfall, the Beartooth/Absarokas can
expect to see an additional 1 to 2 feet. The Pryors and Bighorns
can expect to see 12-20 inches.

Into Tuesday, brief ridging will transition to shortwave
troughing Tuesday evening and Wednesday. This will allow for
moderate to high precipitation chances across the region during
this time. Snow levels will only drop to around 6-7,000 ft, so
anywhere below that can expect to see rain.

High temperatures today will be in the 40s to low 50s, warming to
the 50s and 60s Tuesday-Wednesday. TS

Thursday through Sunday...

Into Thursday, NW flow will persist with troughing off to the
east. This will allow for small chances of precipitatin across
eastern MT. Ridging will begin to build back in late Thursday
lasting through the early weekend. Ensembles then depict an upper
level low moving onto the west coast late Saturday. Heights will
begin to lower into Sunday, increasing the chances for
precipitation. The exact track of the low is still uncertain and
will determine when precip begins. This will be something to watch
as the week progresses.

High temperatures will be in the 60s Thursday, rising into the 70s
and potentially low 80s by late week. TS

&&

.AVIATION...

A storm system will continue across the forecast area this
morning, with precipitation decreasing and poor flight conditions
improving from northwest to southeast this afternoon into this
evening. Broad areas of light to moderate rainfall and MVFR or
lower ceilings can be expected through at least 18z, becoming more
scattered across the southern half of the forecast area this
afternoon. Expect mountain obscuration through the day today,
improving by 00z. Northerly winds will gust 20 to 30kts at times
into this afternoon. After sunset this evening, expect fog to
develop in areas that saw significant precipitation over the past
24 hours. Chamber

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 050 039/067 045/060 041/068 045/077 050/080 050/070
    9/T 11/B    85/W    10/U    00/U    02/W    35/T
LVM 051 036/063 038/057 037/066 041/075 046/074 045/060
    8/W 13/W    75/W    10/U    00/U    13/T    47/W
HDN 049 033/068 045/060 038/068 041/078 044/082 049/072
    9/T 01/B    96/W    11/U    00/U    01/U    35/W
MLS 052 034/069 047/062 040/068 040/077 046/083 052/077
    8/T 00/B    63/W    01/B    00/U    00/U    12/W
4BQ 049 034/067 046/057 039/064 040/075 047/081 052/075
    9/T 00/U    34/W    01/B    00/U    00/U    13/W
BHK 049 029/067 042/060 034/064 036/073 043/078 048/075
    8/T 00/U    34/W    02/W    00/U    00/U    12/W
SHR 046 030/066 041/055 033/064 037/074 042/078 046/071
    +/T 10/U    77/W    11/U    00/U    01/U    25/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through this afternoon FOR ZONES
      34-40-56-64>68-139-141-170-172.
     Winter Weather Advisory in effect until 6 PM MDT this evening
      FOR ZONES 56-66.
     Winter Storm Warning in effect until 6 PM MDT this evening
      FOR ZONES 67-68.
     Flood Watch in effect through this evening FOR ZONES
      138-169-171.
     Winter Storm Warning in effect until midnight MDT tonight FOR
      ZONE 171.
WY...Flood Watch in effect through this evening FOR ZONES 198-199.
     Winter Storm Warning in effect until midnight MDT tonight FOR
      ZONE 198.

&&

weather.gov/billings

In the hours before

Special weather statement, Apr 27, 10:01 PM MST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Billings MT
1101 PM MDT Sun Apr 27 2025

MTZ033-037-280600-
Carter MT-Fallon MT-
1101 PM MDT Sun Apr 27 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FALLON
AND NORTHEASTERN CARTER COUNTIES UNTIL MIDNIGHT MDT...

At 1101 PM MDT, Doppler radar was tracking an area of strong
thunderstorms from Capitol to Mill Iron, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mill Iron, Belltower and Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4540 10442 4605 10442 4604 10405 4575 10404
      4539 10404
TIME...MOT...LOC 0500Z 274DEG 10KT 4552 10412

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Matos
Local storm report, Apr 27, 11:38 PM MST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
1238 AM MDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Non-Tstm Wnd Gst 6 SSE Washoe            45.07N 109.15W
04/27/2025  M48 MPH          Carbon             MT   Mesonet

            Mesonet station MTM98 Ruby Creek.

1030 PM     Non-Tstm Wnd Gst 11 E Warren             45.04N 108.44W
04/27/2025  M45 MPH          Carbon             MT   Mesonet

            Mesonet station MTM43 10.9 N Cowley
            (MT-MESO).

0700 PM     Tstm Wnd Gst     1 SW Coalwood           45.73N 105.59W
04/27/2025  M44 MPH          Powder River       MT   Mesonet

            Mesonet station MTCWD Coalwood Mt-59 Mp
            55.9.

0759 PM     Tstm Wnd Gst     2 SSE Crow Agency       45.57N 107.44W
04/27/2025  M44 MPH          Big Horn           MT   Mesonet

            Mesonet station LBHM8 Little Bighorn.

0900 PM     Tstm Wnd Gst     6 NNE Belltower         45.71N 104.34W
04/27/2025  M42 MPH          Carter             MT   Mesonet

            Mesonet station MTM93 Ekalaka Se.

0730 PM     Tstm Wnd Gst     1 ESE Edgar             45.46N 108.86W
04/27/2025  M41 MPH          Carbon             MT   Mesonet

            Mesonet station MTM50 0.5 E Edgar (MT-MESO).

0845 PM     Non-Tstm Wnd Gst 8 WSW Molt              45.82N 109.09W
04/27/2025  M41 MPH          Stillwater         MT   Mesonet

            Mesonet station MTM20 8.4 S Halfbreed Lake
            Wildlife (MT-MESO).

0930 PM     Non-Tstm Wnd Gst 4 NW Hailstone Wildlife 46.04N 109.24W
04/27/2025  M41 MPH          Stillwater         MT   Mesonet

            Mesonet station MTM19 3.9 NW Hailstone
            Wildlife Refuge (MT-MESO).

0705 PM     Non-Tstm Wnd Gst 2 SSW Big Timber        45.80N 109.97W
04/27/2025  M39 MPH          Sweet Grass        MT   AWOS

            AWOS station K6S0 Big Timber.

0705 PM     Non-Tstm Wnd Gst 2 SSW Big Timber        45.80N 109.97W
04/27/2025  M39 MPH          Sweet Grass        MT   AWOS

            AWOS station K6S0 Big Timber.

0730 PM     Non-Tstm Wnd Gst 9 NE Reed Point         45.80N 109.43W
04/27/2025  M39 MPH          Stillwater         MT   Mesonet

            Mesonet station MTM22 8.8 NE Reed Point
            (MT-MESO).

0815 PM     Non-Tstm Wnd Gst 5 ENE Belfry            45.18N 108.90W
04/27/2025  M39 MPH          Carbon             MT   Mesonet

            Mesonet station MTM31 6.1 S East Bridger
            (MT-MESO).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
April 28, 4:00 AM MST to 2:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Got 1.1 swe at Burgess Junction, 1.9 SWE at Sucker Creek, and 1.3 swe at Bone Springs.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252847.